MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOINDUCTIVE IMPLANT W/ARTH DEL MED; MESH, SURGICAL, COLLAGEN, ORTHOPAEDICS, REINFORCEMENT OF TENDON

SMITH & NEPHEW, INC. BIOINDUCTIVE IMPLANT W/ARTH DEL MED; MESH, SURGICAL, COLLAGEN, ORTHOPAEDICS, REINFORCEMENT OF TENDON
Catalog Number 4565
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Muscle/Tendon Damage (4532); Unspecified Tissue Injury (4559); Insufficient Information (4580)
Date of Event 03/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, approximately one year after a partial thickness-regeneten only repair procedure using a bioinductive implant, a patient had to undergo a revision large full thickness procedure.The doctor was concerned the regeneten implant caused a biologic reaction that caused the full thickness tear.Patient was not injured.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that there were no clinical factors found which would have contributed to the adverse event.The impact to the patient was the reported revision.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that, approximately one year after a partial thickness-regeneten only repair procedure using a bioinductive implant, a patient had to undergo a right shoulder arthroscopy, with extensive debridement, removal of a foreign body and revision of rotation cuff repair with application of platelet-rich plasma.The doctor was concerned the regeneten implant caused a biologic reaction that caused the full thickness tear.Patient was not injured.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).B5 and h6 updated.
 
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that it is unknown if the primary partial-thickness ¿regeneten based rcr of the supraspinatus¿ involved adequate repair/fixation of the rc tear as the only mention regarding the primary repair in the revision operative report was the implantation of the bio-inductive implant (no mention of primary stitching/anchors).The instructions for use does caution that the bioinductive implant is not indicated to replace damaged tendon or to reinforce the strength of any tendon repair and does not modify the post-op treatment.Re-rupture is a known potential complication, and it is theoretically possible for a bio-inductive implant to elicit an immune response; however, the patient comorbidities are unknown therefore currently unable to rule out an immune activation/impaired response which may have contributed to the reported event.The patient impact beyond the reported ¿poor progression of weakness¿, clinical/intraoperative findings, and revision could not be determined although a post-operative restorative phase would be anticipated.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.Based on this investigation, the need for corrective action is not indicated.Corrected data: h6: health effect - clinical and impact code.

Brand Name
BIOINDUCTIVE IMPLANT W/ARTH DEL MED
Common Device Name
MESH, SURGICAL, COLLAGEN, ORTHOPAEDICS, REINFORCEMENT OF TENDON
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19122281
Report Number3003604053-2024-00017
Device Sequence Number18052655
Product Code OWY
UDI-Device Identifier00885556735657
UDI-Public885556735657
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K140300
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4565
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/02/2024
06/18/2024
08/29/2024
Initial Report FDA Received Date04/16/2024
Supplement Report FDA Received Date05/06/2024
07/17/2024
09/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown